Tornadoes · United States · Oklahoma · 2017

Unrated tornado, Bouse Junction, Oklahoma, April 16, 2017

This Unrated tornado ran 0.5 miles across Major County on April 16, 2017, touching down at 6:43 PM CDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
April 16, 2017
Touchdown
6:43 PM CDT (23:43 UTC)
Lifted
6:47 PM CDT (23:47 UTC)
On the ground
4 minutes
Path length
0.5 miles (0.8 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Major County
Touchdown point
36.370, -98.940
Lift-off point
36.365, -98.946
Record number
1704161743-01

What the Weather Service recorded

Scattered showers and thunderstorms formed out ahead of and along a front across Oklahoma on the evening of the 16th overnight into the 17th.

A storm chaser from KOCO (TV) observed a tornado estimated to have occurred about 5 miles southwest of Bouse Junction. The tornado slowly drifted south or southwest through 647 pm CDT. No known damage occurred.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a severe thunderstorm watch, issued at 23:31 UTC and running to 02:41 UTC.

Issued (UTC)ExpiredProductOffice
23:31 UTC02:41 UTCSevere Thunderstorm WatchOUN
23:43 UTC00:30 UTCSevere Thunderstorm WarningOUN
00:12 UTC00:45 UTCTornado WarningOUN
00:41 UTC01:15 UTCTornado WarningOUN
01:11 UTC02:00 UTCSevere Thunderstorm WarningOUN
01:49 UTC02:30 UTCSevere Thunderstorm WarningOUN
02:04 UTC05:00 UTCFlood AdvisoryOUN
02:27 UTC03:15 UTCSevere Thunderstorm WarningOUN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:31 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at Apr 16, 2:42 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Apr 16, 2:42 PM CDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Norman OK
242 PM CDT Sun Apr 16 2017

.DISCUSSION...
The main forecast challenges are severe thunderstorm and heavy
rainfall/flooding potential now through Monday evening.

No significant changes were made to the previous forecast.

Pinpointing where and when storms occur for the rest of this
afternoon through Monday remains very challenging. With
abundant/near record values of available moisture (surface
dewpoints in the 60s and precipitable water values generally
1-1.5" which are in the 90th percentile or higher for this time of
year), heavy rainfall and localized flooding remain possible with
any storm. There is some severe potential as well due to
sufficient shear and moderate to fairly high values of potential
instability (1000-3500 J/kg).

At 230 pm, A few storms were forming in southern Oklahoma near
Waurika and Pauls Valley where a maximum of precipitable water
values around 1.5" was occurring and lift generated from a
mid/upper disturbance over central Texas. This activity is
expected to grow upscale and move northeast over the next several
hours. Some large hail and perhaps damaging wind reports are
possible with this activity as well as heavy rainfall, though this
activity may stay somewhat unorganized due to marginal shear
values (0-6 km bulk shear values 20-30 kt). Tornado potential
remains very low due to marginal 0-1 km shear generally 10-15 kt,
though will have to closely monitor as these values may increase
to near 20-25 kt by 9 pm this evening across central and southern
Oklahoma, especially as low level moisture will be quite high with
low lifted condensation levels under 3000 ft AGL.

There are two other areas to monitor for storm formation in the
next few hours include 1) convergence along the effective cold
front in far northern Oklahoma to southern Kansas (somewhere near
a Woodward OK to Wichita KS line) and 2) convergence along a
dryline/surface pressure trough over west Texas (somewhere near a
Canadian TX to Snyder TX line). Storms seem to be more likely to
form near the effective front where capping is weakest. Fewer
storms are expected near the dryline. The environment supports
high precipitation supercells/multicells (0-6 km shear values
25-40 kt). Large hail, possibly very large and bigger than golf
balls, would be the main hazard with first supercells, then
possibly transition into damaging winds as storms become clusters
and/or lines as they move southeast. These storms appear to have
a greater potential to be severe compared to the current storms in
southern Oklahoma. Tornado potential still appear to be very low
due to weak low level shear (0-1 km shear generally below 20 kt),
but is not zero due to abundant low level moisture.

After 10 pm this evening, one or more clusters of lines from the
activity mentioned above (as depicted by the HRRR/ARW/NMM models)
may still be ongoing, moving southeast generally, with a
decreasing threat for severe weather. Heavy rainfall and flash
flooding may be the greater concern. Some areas may not receive
any rainfall. Patchy fog mention was added in northwestern
Oklahoma where confidence of occurrence is moderate.

On Monday and Monday evening, showers and storms may linger
across the area, mainly southeastern Oklahoma, during the morning.
Additional storm development is possible during the afternoon and
evening, though storm coverage is expected to be lower compared
to tonight. Locally heavy rainfall will be a concern, especially
due to slow storm motions. Weaker wind shear should allow for
lower chance for severe thunderstorms.

Late Monday night through Wednesday afternoon, stronger capping
and slightly drier mid/upper level air moving in should limit rain
chances. Some fog development may occur late Monday night into
Tuesday morning.

Wednesday night into early Thursday, additional strong to severe
thunderstorms may skirt the northern half of Oklahoma along an
approaching cold front due to increasing wind shear and some
instability. Locally heavy rainfall may be possible.

Thursday night through early Saturday, more wet and stormy weather
appears likely as moisture and lift increases ahead of a stronger
mid/upper level system. Heavy rainfall may be the greater impact,
though strong wind shear and sufficient instability may support
severe thunderstorms. Exact impacts remain uncertain.

Late Saturday into Sunday, quieter, drier, and cooler weather
are forecast.

MBS

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  58  75  59  82 /  60  30  20  10
Hobart OK         59  76  57  82 /  50  20  20  10
Wichita Falls TX  61  80  60  84 /  40  30  20  10
Gage OK           55  74  55  84 /  40  20  20  10
Ponca City OK     56  75  58  82 /  70  30  20  10
Durant OK         62  78  60  82 /  50  50  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

12/17
Hazardous weather outlook, Apr 16, 11:59 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1159 AM CDT Sun Apr 16 2017

OKZ004>048-050>052-TXZ083>090-171700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1159 AM CDT Sun Apr 16 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms late this afternoon
into the evening from far western north Texas to central and
northeastern Oklahoma.

Location...
The Slight Risk exists north of a line from near Knox City,
Texas, to Lawton, Oklahoma, to Norman, and to Chandler. A Marginal
Risk covers the rest of the Oklahoma and western north Texas.

Timing...
The most likely time for severe storms will be from 5 pm to
midnight.

Impacts...
Hail up to the size of tennis balls and wind gusts to 70 mph. The
tornado risk is very low.

Discussion...
Later this afternoon into the evening, isolated to scattered
thunderstorms are expected to develop near a triple point in the
eastern Texas panhandle. These thunderstorms may consolidate into
a complex that may affect parts of western Oklahoma and adjacent
north Texas. Another complex of thunderstorms may develop along a
boundary in north central Oklahoma and shift southward into
central Oklahoma. In addition, scattered thunderstorms may
develop in southern and southeastern Oklahoma late afternoon in
the warm sector.

.Spotter and emergency management statement...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for possible severe weather
operations through the late afternoon and evening, especially
those within the Slight Risk area.

.Heavy Rainfall...
Slow-moving thunderstorms may result in locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms will linger across portions of the region through
Monday. Thunderstorm chances will return on Wednesday night into
Friday. Severe thunderstorms will be possible Wednesday night,
primarily across north central Oklahoma. Severe thunderstorms
will be possible again on Friday.

.Heavy Rainfall...
Several rounds of showers and thunderstorms through the week may
result in significant rainfall totals for portions of the region.
At this time, the heaviest bouts of rainfall will occur at the end
of the week and across the northern half of Oklahoma. This,
combined with recent rainfall, and the chance of strong
thunderstorms, may result in increasing flooding concerns late in
the week.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

Kurtz/Mahale

In the hours before

Local storm report, Apr 16, 5:19 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
519 PM CDT SUN APR 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     FLASH FLOOD      11 W CORNISH            34.16N 97.79W
04/16/2017                   JEFFERSON          OK   LAW ENFORCEMENT

            HIGHWAY 70 CLOSED DUE TO FLOODING BETWEEN
            THE TOWNS OF WAURIKA AND RINGLING.

&&

JP
Special weather statement, Apr 16, 6:12 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
612 PM CDT SUN APR 16 2017

OKZ008-162345-
Kay OK-
612 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kay County Until 645
PM CDT...

AT 610 PM CDT, a strong thunderstorm was located 6 miles south of
Hardy, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
      3675 9682 3674 9683 3674 9685 3675 9687
      3675 9689 3674 9690 3689 9696 3700 9675
TIME...MOT...LOC 2310Z 241DEG 23KT 3688 9677

30
Special weather statement, Apr 16, 6:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
613 PM CDT SUN APR 16 2017

OKZ007-008-162345-
Kay OK-Grant OK-
613 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kay and northeastern
Grant Counties Until 645 PM CDT...

AT 610 PM CDT, a strong thunderstorm was located 7 miles west of
Braman, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3692 9716 3684 9754 3700 9760 3700 9718
TIME...MOT...LOC 2310Z 241DEG 23KT 3693 9747

30
Special weather statement, Apr 16, 6:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
621 PM CDT SUN APR 16 2017

OKZ005-010-011-162345-
Major OK-Woodward OK-Woods OK-
621 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...southeastern
Woodward and southeastern Woods Counties Until 645 PM CDT...

AT 621 PM CDT, a strong thunderstorm was located 9 miles southeast of
Quinlan, moving northeast at 25 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3665 9864 3649 9853 3647 9853 3646 9852
      3641 9848 3628 9890 3643 9901
TIME...MOT...LOC 2321Z 241DEG 23KT 3640 9888

30
Special weather statement, Apr 16, 6:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT SUN APR 16 2017

OKZ037-170000-
Tillman OK-
624 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman County Until 700
PM CDT...

AT 621 PM CDT, a strong thunderstorm was located 4 miles southeast of
Frederick, moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

Locations impacted include...
Frederick, Manitou and Hollister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3425 9890 3434 9909 3458 9898 3444 9870
TIME...MOT...LOC 2321Z 210DEG 10KT 3436 9895

MAHALE
Special weather statement, Apr 16, 6:24 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
624 PM CDT SUN APR 16 2017

OKZ016-017-023-170000-
Caddo OK-Custer OK-Blaine OK-
624 PM CDT SUN APR 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Caddo...southeastern
Custer and southwestern Blaine Counties Until 700 PM CDT...

AT 623 PM CDT, a strong thunderstorm was located near Weatherford,
moving northeast at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3571 9866 3551 9849 3546 9871 3546 9872
      3557 9885
TIME...MOT...LOC 2323Z 233DEG 10KT 3555 9871

30

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Dodge City, (KDDC), 12:00Z

11.7 hours before the tornado, 178 km from the path. April 16, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 34 joules per kilogram, CIN -373, lifted condensation level 712 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 12:00Z on 2017-04-16The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 241 square meters per square second, 0 to 6 km bulk shear 48 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-373 J/kg
Surface CAPE
156 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
23 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

Dodge City, (KDDC), 00:00Z

0.3 hours after it, 178 km from the path. April 17, 2017.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -10913, lifted condensation level 682 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 240 square meters per square second, 0 to 6 km bulk shear 40 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-10913 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
22 kt
0-1 km storm-relative helicity
240 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The radar

The Vance AFB radar (KVNX), 84 km away, was scanning. The volume nearest the touchdown began at 23:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:43 UTCTORNADO10 N ChesterMajor, OKKOCO CHASER DOCUMENTED A TORNADO ABOUT 5 MILES SOUTHWEST OF BOUSE JUNCTION. THE TORNADO MOVED SLOWLY SOUTH OR SOUTHWEST THROUGH 647 PM. NO KNOWN DAMAGE OCCURRED.
00:09 UTCTORNADO7 N ChesterMajor, OKKOCO CHASED DOCUMENTED A BRIEF TORNADO JUST EAST OF US-281. NO KNOWN DAMAGE OCCURRED.
00:42 UTCTORNADO4 Nnw ChesterMajor, OKKOCO CHASER DOCUMENTED A TORNADO NORTH-NORTHWEST OF CHESTER FROM 742 PM TO 749 PM. THE TORNADO IS ESTIMATED TO HAVE MOVED SOUTHWEST FROM ABOUT 4.5 MILES NORTH-NORTHWEST OF CHESTER. NO KNOWN DAMAGE OCCURRED.
02:03 UTCHAIL 1SeilingDewey, OK
02:27 UTCHAIL 11 Se SeilingDewey, OK
02:27 UTCHAIL 12 Nw SeilingWoodward, OK
02:27 UTCHAIL 12 Nw SeilingWoodward, OK

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2017 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are

The other tornadoes of April 16, 2017

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 167:09 PM CDTUnratedMajor, OK0.130
April 167:42 PM CDTUnratedMajor, OK2.030

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.